Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 8:52 AM CDT for Neosho County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 8:52 AM CDT (13:52 UTC)
- Expired
- May 15, 1998, 9:50 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:05 AM CDT | Hail 0.88 | Thayer, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2249 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158 WUUS1 KICT 151353 RRA SVRICT KSC133-151450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 852 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 950 AM CDT * AT 850 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF CHANUTE JUST SOUTH OF GALESBURG...MOVING TO THE NORTHEAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALESBURG ERIE SOUTH MOUND THAYER IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. NOONAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 15, 2:47 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 247 AM CDT FRI MAY 15 1998 MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM. AREA OF CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH WINDS EARLIER THIS MORNING. A BRIEF RESPITE FOR A FEW HOURS WITH ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION POSSIBILITY OF SVR IN THE ZONES. APPRS NEW WATCH WILL SOON BE ISSUED FOR MOST OF THE CWA. REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48 HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE BEGINNING TO MOVE IN BY THE END OF THE PERIOD. ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON SUNDAY. MRU FCSTID = 16 ICT 84 55 83 62 / 60 0 0 0 HUT 82 54 82 61 / 60 0 0 0 EWK 82 55 83 62 / 60 0 0 0 EQA 83 56 83 61 / 60 0 0 0 WLD 84 56 84 62 / 60 0 0 0 RSL 79 52 82 59 / 60 0 0 0 GBD 79 53 82 59 / 60 0 0 0 SLN 81 53 83 61 / 60 0 0 0 MPR 81 53 82 61 / 60 0 0 0 CFV 86 56 84 61 / 50 0 0 0 CNU 85 56 84 59 / 50 0 0 0 K88 85 56 84 59 / 50 0 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 15, 7:33 AM CDT, 1 hour 19 minutes before
KSZ033-048>053-151310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 733 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS LINCOLN ELLSWORTH RICE SALINE MCPHERSON MARION CHASE THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE AREAS. NOONAN
Special weather statement, May 15, 7:33 AM CDT, 1 hour 19 minutes before
KSZ033-048>053-151310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 733 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS LINCOLN ELLSWORTH RICE SALINE MCPHERSON MARION CHASE THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE AREAS. NOONAN
Local storm report, May 15, 8:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 AM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CLEARWATER KS 66 MPH TSTM GUST
05/15/98 SEDGWICK
0543 AM HARPER KS WIND DAMAGE
05/15/98 HARPER MACHINE SHED BLOWN OVER NUMEROUS
TREES DOWN
0551 AM CLEARWATER KS 66 MPH TSTM GUST
05/15/98 SEDGWICK
0555 AM GEUDA SPRINGS KS 70 MPH TSTM GUST
05/15/98 SUMNER
0600 AM 7NW WINFILED KS 70 MPH TSTM GUST
05/15/98 COWLEY
0603 AM CLEARWATER KS 1.00 INCH HAIL
05/15/98 SEDGWICK TREES DOWN
0603 AM WICHITA KS 85 MPH TSTM GUST
05/15/98 SEDGWICK 44TH ST SOUTH AND SENECA
0611 AM DOUGLASS KS 60 MPH TSTM GUST
05/15/98 BUTLER
0612 AM WICHITA KS 60 MPH TSTM GUST
05/15/98 SEDGWICK KSNW TELEVISION STATION ON N. MAIN
0620 AM HALSTEAD KS 67 MPH TSTM GUST
05/15/98 HARVEY
0620 AM PARK CITY KS WIND DAMAGE
05/15/98 SEDGWICK 2 INCH DIAMETER LIMBS DOWN
0621 AM KS WIND DAMAGE
05/15/98 BUTLER 60-65 MPH COUNTY WIDE...NO POWER IN
ROSE HILL AND AUGUSTA
0624 AM NEWTON KS 60 MPH TSTM GUST
05/15/98 HARVEY
0629 AM TOWANDA KS 70 MPH TSTM GUST
05/15/98 BUTLER
0630 AM 10N EL DORADO KS WIND DAMAGE
05/15/98 BUTLER WINDOWS BLOWN OUT
0630 AM AUGUSTA KS WIND DAMAGE
05/15/98 BUTLER HOME DAMAGE AND TREES DOWN IN
AUGUSTA
0640 AM CEDAR POINT KS WIND DAMAGE
05/15/98 CHASE 2 FOOT DIAMETER TREE
UPROOTED AND GARAGE
DAMAGED
0640 AM CASSODAY KS 60 MPH TSTM GUST
05/15/98 BUTLER
0645 AM 4NE NEWTON KS WIND DAMAGE
05/15/98 HARVEY 2 TO 3 INCH LIMBS DOWN
0700 AM KS WIND DAMAGE
05/15/98 MARION TREE DAMAGE AND POWER LINES DOWN AT
NUMEROUS LOCATIONS THROUGHOUT THE
COUNTY
0702 AM 2SE COTTONWOOD FALLS KS WIND DAMAGE
05/15/98 CHASE SHED DOWN AND TREE DAMAGE
0712 AM 20 NE COTTONWOOD FALLS KS WIND DAMAGE
05/15/98 CHASE 12 TO 24 INCH LIMBS BROKEN AND BARN
DOORS BLOWN OFF
0737 AM 1 W ELMDALE KS WIND DAMAGE
05/15/98 CHASE TREE DAMAGE AND STRUCTURAL DAMAGE TO
A HOUSE
0807 AM 10 SE INDEPENDENCE KS 0.75 INCH HAIL
05/15/98 MONTGOMERY
0809 AM 3 S BOLTON KS 0.75 INCH HAIL
05/15/98 MONTGOMERY
MARIENLocal storm report, May 15, 8:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 AM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CLEARWATER KS 66 MPH TSTM GUST
05/15/98 SEDGWICK
0543 AM HARPER KS WIND DAMAGE
05/15/98 HARPER MACHINE SHED BLOWN OVER NUMEROUS
TREES DOWN
0551 AM CLEARWATER KS 66 MPH TSTM GUST
05/15/98 SEDGWICK
0555 AM GEUDA SPRINGS KS 70 MPH TSTM GUST
05/15/98 SUMNER
0600 AM 7NW WINFILED KS 70 MPH TSTM GUST
05/15/98 COWLEY
0603 AM CLEARWATER KS 1.00 INCH HAIL
05/15/98 SEDGWICK TREES DOWN
0603 AM WICHITA KS 85 MPH TSTM GUST
05/15/98 SEDGWICK 44TH ST SOUTH AND SENECA
0611 AM DOUGLASS KS 60 MPH TSTM GUST
05/15/98 BUTLER
0612 AM WICHITA KS 60 MPH TSTM GUST
05/15/98 SEDGWICK KSNW TELEVISION STATION ON N. MAIN
0620 AM HALSTEAD KS 67 MPH TSTM GUST
05/15/98 HARVEY
0620 AM PARK CITY KS WIND DAMAGE
05/15/98 SEDGWICK 2 INCH DIAMETER LIMBS DOWN
0621 AM KS WIND DAMAGE
05/15/98 BUTLER 60-65 MPH COUNTY WIDE...NO POWER IN
ROSE HILL AND AUGUSTA
0624 AM NEWTON KS 60 MPH TSTM GUST
05/15/98 HARVEY
0629 AM TOWANDA KS 70 MPH TSTM GUST
05/15/98 BUTLER
0630 AM 10N EL DORADO KS WIND DAMAGE
05/15/98 BUTLER WINDOWS BLOWN OUT
0630 AM AUGUSTA KS WIND DAMAGE
05/15/98 BUTLER HOME DAMAGE AND TREES DOWN IN
AUGUSTA
0640 AM CEDAR POINT KS WIND DAMAGE
05/15/98 CHASE 2 FOOT DIAMETER TREE
UPROOTED AND GARAGE
DAMAGED
0640 AM CASSODAY KS 60 MPH TSTM GUST
05/15/98 BUTLER
0645 AM 4NE NEWTON KS WIND DAMAGE
05/15/98 HARVEY 2 TO 3 INCH LIMBS DOWN
0700 AM KS WIND DAMAGE
05/15/98 MARION TREE DAMAGE AND POWER LINES DOWN AT
NUMEROUS LOCATIONS THROUGHOUT THE
COUNTY
0702 AM 2SE COTTONWOOD FALLS KS WIND DAMAGE
05/15/98 CHASE SHED DOWN AND TREE DAMAGE
0712 AM 20 NE COTTONWOOD FALLS KS WIND DAMAGE
05/15/98 CHASE 12 TO 24 INCH LIMBS BROKEN AND BARN
DOORS BLOWN OFF
0737 AM 1 W ELMDALE KS WIND DAMAGE
05/15/98 CHASE TREE DAMAGE AND STRUCTURAL DAMAGE TO
A HOUSE
0807 AM 10 SE INDEPENDENCE KS 0.75 INCH HAIL
05/15/98 MONTGOMERY
0809 AM 3 S BOLTON KS 0.75 INCH HAIL
05/15/98 MONTGOMERY
MARIENSpecial weather statement, May 15, 8:43 AM CDT, 9 minutes before
KSZ068-070-094-098-151445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 843 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS HARVEY GREENWOOD ELK CHAUTAUQUA THE LINE OF STORMS THAT MOVED THROUGH THESE COUNTIES EARLIER HAVE PUSHED EAST OUT OF THIS AREA. AS A RESULT...SEVERE THUNDERSTORM WATCH 351 HAS BEEN CANCELLED FOR THESE COUNTIES. HYSELL
Special weather statement, May 15, 8:43 AM CDT, 9 minutes before
KSZ068-070-094-098-151445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 843 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS HARVEY GREENWOOD ELK CHAUTAUQUA THE LINE OF STORMS THAT MOVED THROUGH THESE COUNTIES EARLIER HAVE PUSHED EAST OUT OF THIS AREA. AS A RESULT...SEVERE THUNDERSTORM WATCH 351 HAS BEEN CANCELLED FOR THESE COUNTIES. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 63 min |
| May 15, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell, Saline | 63 min |
| May 15, 5:21 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 15, 5:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 15, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| May 15, 5:56 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 15, 6:06 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 15, 6:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 65 min |
| May 15, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 59 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.